MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD BLUE
Model Number 48645B-04
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the endowrist stapler 45 instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) did not replicate nor confirm the customer reported complaint that a staple was stuck to the jaw after the stapler fired.Upon visual and microscopic inspection, no damage was found at the wrist assembly.No lodged or stuck staple was observed in the grip housing of the stapler.The instrument was placed on a system and moved intuitively with full range of motion in all directions.The grips opened and closed properly and clamp and fire test passed on two separate trials.Staple formation on a test sheet was proper.Additional observations include that the instrument experienced clamping failures during the procedure on system sk2458 on (b)(6) 2022.The site attempted to re-adjust several times but could not successfully clamp and therefore a firing attempt was not performed.The instrument was placed on the system using new reloads.The fire and clamp functions were performed without issue at different wrist angles.Fa found a clamping failure in the logs during a sigmoid colectomy with a blue 45 reload.The instrument had 1 install and 1 install with repeated clamping failure.The clamp history included 10 incomplete clamps and 2 complete clamps for an incomplete clamp completion percentage of 76-93%.Most clamp hold times were around 17-25 seconds.Isi has not received the blue endowrist stapler 45 reload for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the instrument is returned (post failure analysis evaluation) or if additional information is received.The alleged event occurred on the 4th use of the instrument.A review of the system log for system sk2458 on the reported event date of (b)(6) 2022 was performed.Per logs, it was confirmed that a blue endowrist stapler 45 reload (pn 48645b-04/ lot # l90210315-0024) was used with an endowrist stapler 45 instrument (part# 470298-14 / lot# t10190711-0073) in a sigmoid colectomy procedure.The blue endowrist stapler 45 reload is a single use accessory.No image or video of the procedure was provided for review.Based on the information provided at this time, this complaint is being reported due to the following conclusion: it was alleged that a staple was stuck to the jaw after firing.However, the staple line was reportedly fine.If not recognized during the procedure, medical intervention, including additional surgical procedures, may be required in the event that the staples are not delivered from the reload.At this time, it is unknown what caused the event to occur.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted sigmoid colectomy surgical procedure, the endowrist stapler 45 had a staple stuck to the jaw after it fired.The procedure was completed with no reported injury.On 20-jun-2022, intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the customer stated the instrument was inspected prior to use and no damage was noted.The task at the time was stapling.The customer explained there was a staple left stuck to the jaw after it was fired.The customer is returning the instrument to make sure it wasn¿t damaged as they did not want to use the stapler again if it was bent or damaged.The customer stated the stapler had previously worked.There were no errors/messages generated when the event occurred.The target tissue was bowel.The customer stated that the staple line looked fine, but the surgeon used another stapler to complete the procedure.The customer ensured there was no adverse effect to the tissue.The reload is not available for return and there is no video/images of the event/device.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14973768
Report Number2955842-2022-12905
Device Sequence Number17402221
Product Code GDW
UDI-Device Identifier10886874112875
UDI-Public(01)10886874112875(10)L90210315
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48645B-04
Device Catalogue Number48645B
Device Lot NumberL90210315 0024
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/10/2022
Initial Report FDA Received Date07/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown